Utah, 2023

Flooding in Utah, May 5 to 7, 2023

May 5 to 7, 2023 · NWS GJT · 3 events in 1 county or zone

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in Grand County. As a result, flooding compromised various low-lying roads in the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in Grand County. As a result, flooding compromised various low-lying roads in the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 4, 10:44 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, May 4, 10:44 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1144 PM MDT Thu May 4 2023

.SHORT TERM...(Tonight through Friday night)
Issued at 605 PM MDT Thu May 4 2023

Convective showers continue to drift across northwest Colorado,
lifting north and east of the forecast area. A few sport cells
will persist until sunset, then convective lose their juice and
will start to weaken/diminish. A rather quiet evening is in store,
though another lobe of energy will wrap around the low displaced
to our west approach the Four Corners region by mid-morning.
Expect this pulse of energy to support another round of isolated
showers and thunderstorms tomorrow afternoon. Convective activity
appears to favor terrain along the Divide, with the driving force
following a swath of vort maxima at 500mb. Energy shifts east of
the Divide by mid afternoon, so anticipate a down turn in showers
prior to 6 PM. Yet another wiggle and shortwave rotates up from
the southwest Friday night into Saturday, so another band and wave
of showers trek across the region overnight. Strong southwesterly
setting up overhead will displace this round well to our east by
Saturday morning.

Temperatures tick down a notch on Friday, running closer, if not
below normal to round out the work week. This should support a
down turn in rate of snowmelt, and thus, reduce tributary water
levels/flow.

.LONG TERM...(Saturday through Thursday)
Issued at 605 PM MDT Thu May 4 2023

On Saturday, southwest winds will increase across the region as a
shortwave moving through the flow tightens the pressure gradient.
This wiggle will have some moisture associated with it. This
results in mostly cloudy skies across much of the forecast area.
Across the northern third to half of the CWA, precipitation
chances increase with a tenth or two of rain (or high elevation
snow) possible. This results in a couple new inches of snow across
the Park Range (where orographically enhanced) with lesser
amounts in the nearby ranges. Another wave appears to move through
on Sunday with a fairly close repeat of Saturday. Monday through
Wednesday, drier air gets wrapped in ahead of the approaching low
pressure system which moves inland toward the Great Basin. Expect
wind speeds to increase as pressure gradients tighten and the jet
moves overhead, mixing winds down to the surface. This will
increase temperatures and wind speeds while RHs drop early to mid
week. By late week, precipitation chances increase across the
forecast area with models show a potential closed low forming just
to the north or south of our CWA. There are still quite a few
discrepancies between the latest deterministic model runs
regarding how and when this late week trough progresses across the
CONUS.

Temperatures across the area will start out slightly below normal
this weekend. The WAA in southwest flow Monday through Wednesday
will allow conditions to float a few degrees above normal. By
Thursday, behind what appears to be a possible cold front
associated with the major trough passage will lead to below normal
temperatures once again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1143 PM MDT Thu May 4 2023

VFR prevails over the next 24 hours. Winds will be the main
concern on Friday afternoon as wind gusts over 25 mph will be
possible at many of the TAF terminals.

&&

.HYDROLOGY...
Issued at 300 PM MDT Thu May 4 2023

Though temperatures will be cooling off over the next couple of
days, many of the main stem or larger rivers will continue an
upward trend as water continues to make it downstream after the
recent warm spell.

Similar to river conditions, reservoirs are beginning to plan/or
have begun increased releases to accommodate elevated inflows due
to melting snowpack.

Increased water levels threaten to inundate low lying river
crossings and river side campgrounds and could make some sites
inaccessible. Several hydrologic products have been issued to
alert low-lying homestead residents, water enthusiasts, and state
and local departments of transportation of potential impacts along
these drainages.

In addition, many high elevation sub-basins across eastern Utah
and western Colorado still hold well above average snowpack for
this time of year with plenty of snow left up high. Runoff issues
from snowmelt are likely to continue until further notice.

Keep an eye on river forecasts and current conditions, as several
other tributaries are likely to reach or exceed bankfull through
the end of the week.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch through Saturday afternoon for COZ001-002-004-005-
     013.

UT...None.
&&

SHORT TERM...ERW
LONG TERM...SS
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, May 4, 2:40 AM MST, 21 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
340 AM MDT Thu May 4 2023

COZ001>014-017>023-UTZ022>025-027>029-050945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
340 AM MDT Thu May 4 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorm development will be
possible today with gusty outflow winds to 50 mph the main threat.
River continue to run cold and high with snowmelt with many near
or above bankfull.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Water levels will continue to run high until further notice as a
much above normal snowpack remains in the high country.
Thunderstorm development will be possible most every day with
varying degrees of coverage.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Grand

When
May 5, 12:00 AM MST to May 7, 8:00 AM MST
Where
Grand County, 20.54 mi W of Potash to 20.51 mi W of Potash
Cause
Heavy Rain / Snow Melt
Property damage
$500
Reported by
Park/Forest Service
Coordinates
38.521, -110.000

Increased snowmelt along the Green River resulted in flooding on portions of Mineral Bottom Road.

Flood, Grand

When
May 5, 8:00 AM MST to 10:00 AM MST
Where
Grand County, 6.54 mi SE of Moab to 6.6 mi SE of Moab
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.504, -109.478

Warm temperatures increased snowmelt and caused flooding on the low-lying Stocks Drive near Utah Highway 191.

Flood, Grand

When
May 5, 8:00 AM MST to 10:00 AM MST
Where
Grand County, 7.23 mi SE of Moab to 7.32 mi SE of Moab
Cause
Heavy Rain / Snow Melt
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.498, -109.467

Warm temperatures increased snowmelt and caused flooding on the low-lying Sunny Acres Lane, which sits near Pack Creek, near Utah Highway 191.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086951, 1086432, 1086433.